Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 100, NWS Indianapolis, IN

July 8, 2001Delaware County, Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 5:48 PM EST for Delaware County, Henry County, Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:48 PM EST (22:48 UTC)
Expired
Jul 8, 2001, 6:30 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Delaware County, IN, Henry County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:00 PM ESTThunderstorm Wind 50 EMuncie, IN
Jul 8, 6:10 PM ESTThunderstorm Wind 50 ENew Castle, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Local storm report, Jul 8, 5:26 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    PITTSBORO                 IN   58 MPH TSTM GUST
07/08/01   HENDRICKS                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Special weather statement, Jul 8, 5:33 PM EST, 15 minutes before
INZ021-028>030-035-036-043-044-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CANCELLED NORTHWEST OF A LINE FROM
ROCKVILLE TO FRANKORT TO DELPHI...

A SEVERE SQUALL LINE HAS MOVED SOUTHEAST OF ROCKVILLE...
FRANKFORT AND DELPHI. SEVERE WEATHER IS NO LONGER LIKELY NORTHWEST OF
THIS LINE. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSHOWERS ARE LIKELY
THROUGH THE EVENING. THE WATCH WILL CONTINUE UNTIL 9 PM EST SOUTHEAST
OF THIS LINE.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON AND
TONIGHT.

KOCH
Local storm report, Jul 8, 5:34 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    2 N BROWNSBURG            IN   68 MPH TSTM GUST
07/08/01   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 8, 5:35 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    (IND)INDNPLS INTL ARPT    IN    60 MPH TSTM GUST
07/08/01   MARION                         REPORTED BY NWS
                                          EQUIPMENT.
Local storm report, Jul 8, 5:40 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    (IND)INDNPLS INTL ARPT    IN   60 MPH TSTM GUST
07/08/01   MARION
Local storm report, Jul 8, 5:46 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    ELWOOD                    IN   WIND DAMAGE
07/08/01   MADISON                        TWO 1 TO 2 FOOT TREES
                                          UPROOTED. EVENT
                                          DURATION 2 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:08 AM ESTSevere Thunderstorm WarningINDJohnson, Shelby37 min
Jul 8, 11:32 AM ESTSevere Thunderstorm WarningINDDecatur, Rush43 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:18 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion27 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:02 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:19 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur36 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.